I recently spoke with a friend with diabetes who had just started Prozac. He was amazed to find he was having repeated hypoglycemia within days after starting the drug, and had to cut back on his insulin doses. He obviously wondered if it were somehow due to Prozac.
Prozac has been a wonder drug for the treatment of depression, but it has a possible effect on diabetes that has not been widely recognized. Prozac, a brand name for the drug fluoxetine, was introduced in the 1980's, and was the first in a class of antidepressant medications called SSRIs (selective serotonin reuptake inhibitors). It turns out that Prozac (and other SSRIs) have a possible effect of concern for people with diabetes: they can lower blood glucose enough to require downward adjustment of medications taken for control of diabetes.
I went to the drug's label, as posted at the FDA website. The possibility of hypoglycemia when on Prozac has been in the Prozac label for years. It currently reads: "Glycemic Control - In patients with diabetes, PROZAC may alter glycemic control. Hypoglycemia has occurred during therapy with PROZAC, and hyperglycemia has developed following discontinuation of the drug. As is true with many other types of medication when taken concurrently by patients with diabetes, insulin and/or oral hypoglycemic, dosage may need to be adjusted when therapy with PROZAC is instituted or discontinued." That's exactly the same wording as the earliest label I can find on-line, from 1999.
And if you go to Prozac's website, it's right there on the first page: "People who have diabetes and take PROZAC may have problems with low blood sugar while taking PROZAC. High blood sugar can happen when PROZAC is stopped. Your healthcare provider may need to change the dose of your diabetes medicines when you start or stop taking PROZAC."
It's interesting that Prozac is made by the same company, Eli Lilly, that makes multiple insulin products. At one of insulin product's label, it states "A number of substances affect glucose metabolism and may require insulin dose adjustment and particularly close monitoring." SSRIs are on the very long list that is provided. But on another Lilly insulin's label (for Humalog) they list a bunch of drugs, but don't bother to mention the SSRIs! Hmmm.
Is the problem only related to Prozac? No. Zoloft's label is similar, and says it can cause both lows and highs: "Cases of new onset diabetes mellitus have been reported in patients receiving SSRIs including ZOLOFT. Loss of glycemic control including both hyperglycemia and hypoglycemia has also been reported in patients with and without pre-existing diabetes. Patients should therefore be monitored for signs and symptoms of glucose fluctuations. Diabetic patients especially should have their glycemic control carefully monitored since their dosage of insulin and/or concomitant oral hypoglycemic drug may need to be adjusted."
On the other hand, a recently-approved SSRI, Viibryd, has no mention of diabetes or glucose, so maybe it's different - or maybe it's so new that nobody has reported the problem yet with it.
How common is the problem? I can't tell. The most interesting article that I found was a 2009 English-language article from the Netherlands, SSRIs and Hypoglycemia that which stated that there were 521 reports of hypoglycemia associated with several SSRIs in the Dutch market. The authors describe some cases in detail, and they are dramatic: sometimes with onset within hours/days of starting the SSRI. They also discussed possible mechanisms, and the one that seems most likely as I read their speculations is that the SSRI drugs somehow cause increased insulin sensitivity.
I think either the FDA or some academic institution should do a review of the issue. It's easy enough to do. Like the Dutch, just match all the SSRIs against reports of severe hypoglycemia. If as I suspect, it's found that all the SSRIs, new and old, have caused severe hypoglycemia, the SSRI labels should be harmonized with what's in the Prozac label.
Prozac - and perhaps any SSRI - can cause hypoglycemia that needs downward adjustment of diabetes medications. If you or a family member has diabetes and starts taking an SSRI, it may require adjustment of diabetes medications soon afterwards.